Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 14, 2006, 1:02 PM EDT for Dare County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 1:02 PM EDT (17:02 UTC)
- Expired
- May 14, 2006, 1:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 132 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 141702 SVRMHX NCC055-095-141745- /O.NEW.KMHX.SV.W.0039.060514T1702Z-060514T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 102 PM EDT SUN MAY 14 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARE COUNTY IN EASTERN NORTH CAROLINA HYDE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 145 PM EDT * AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 21 MILES WEST OF STUMPY POINT...OR 14 MILES NORTHWEST OF ENGELHARD...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STUMPY POINT AROUND 140 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3574 7619 3556 7618 3564 7565 3585 7568 $$ 20
1 follow-up statement
000 WWUS52 KMHX 141733 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT SUN MAY 14 2006 NCC055-095-141745- /O.CON.KMHX.SV.W.0039.000000T0000Z-060514T1745Z/ DARE NC-HYDE NC- 132 PM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM EDT FOR HYDE AND DARE COUNTIES... AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF STUMPY POINT...OR 14 MILES SOUTHWEST OF MANNS HARBOR...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STUMPY POINT AROUND 140 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. HAIL UP TO PENNY SIZE HAS BEEN REPORTED NEAR MANNS HARBOR WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3574 7619 3556 7618 3564 7565 3585 7568 $$ 8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:38 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 14, 10:38 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 AM EDT SUN MAY 14 2006
.SHORT TERM /TODAY AND TONIGHT/...SCATTERED SHOWERS HAVE BEEN
MOVING ACROSS THE COASTAL PLAIN AND NRN PORTION OF THE CWA THIS
MORNING. THE SHOWERS WILL LIFT NEWD THROUGH THE REMAINDER OF THE
MORNING WITH VIS SATELLITE SHOWING SOME CLEARING ACROSS CENTRAL
NC. THIS WILL BRING INCREASED INSOLATION HELPING TO FURTHER
DESTABILIZE THE LOW LEVELS THIS AFTERNOON AS THE UPPER LOW SLOWLY
SLIDES SEWD INTO KY TDA. A STRONG UPPER JET ROUNDING THE UPPER LOW
WILL BRING FAVORABLE JET DYNAMICS TO THE REGION THIS AFTERNOON AND
EVENING WITH DIFFLUENT FLOW ALOFT AS WELL AS A STRONG H85 JET LATE
THIS AFTERNOON. THE MAIN SEVERE THREAT FROM THE STORMS THIS
AFTERNOON WILL BE WIND AND HAIL WITH INCREASING LOW LEVEL WINDS
AND A LOW WET BULB ZERO. THE 12Z KMHX SOUNDING SHOWS DESCENT
DIRECTIONAL SHEAR BUT LITTLE SPEED SHEAR. MODEL SOUNDING INDICATE
THE SPEED SHEAR INCREASING LATE THIS AFTERNOON WITH REDUCED
DIRECTIONAL SHEAR AND AN ISOLATED TORNADO WILL BE POSSIBLE.
&&
.AVIATION...MAINLY VFR CONDITIONS CONTINUE ACROSS THE REGION TODAY
BUT MVFR CONDITIONS LIKELY IN CONVECTION THIS MRNG AND EARLY AFTN.
AS COVERAGE BECOMES A BIT MORE WIDESPREAD LATE THIS AFTN WILL LOOK
FOR IFR CONDITIONS IN CONVECTION WITH CIGS DROPPING BRIEFLY BELOW
1K FT AND VSBYS DOWN TO LESS THAN 3 MILES.
&&
.MARINE...LITTLE BUOY OBSERVATIONS TO WORK WITH BUT THE FEW
OBSERVATIONS WE HAVE RECEIVED INDICATE WINDS POSSIBLY A LITTLE
STRONGER THAN ORIGINALLY FORECAST FOR TODAY SO WILL MAKE SOME
ADJUSTMENTS UPWARD. LATEST RUC APPEARS TO HAVE A DECENT HANDLE ON
CURRENT WIND FIELDS SO WILL USE THAT AS A STARTING POINT. MOST
RECENT OBSERVATIONS AVAILABLE INDICATE SEAS FORECAST ON TRACK SO
MADE NO ADJUSTMENTS THERE. LIKELY SOME STRONGER GUSTS TODAY ALONG
THE FAR OUTER PORTIONS OF THE COASTAL FORECAST AREA OWING TO TSTMS
DEVELOPING ALONG WRN EDGE OF THE GULF STREAM. WILL HAVE TO WATCH
CLOSELY FOR THE POSSIBILITY OF SPECIAL MARINE WARNINGS THROUGH THE
DAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 11 PM SUNDAY TO 6
PM MONDAY.
&&
SK/MLFHazardous weather outlook, May 14, 4:30 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 AM EDT SUN MAY 14 2006 NCZ029-044>047-079>081-090>094-104-150830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS HYDE- 430 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. AMZ130-135-150-152-154-156-158-170-150830- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO 40 NM- 430 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS TODAY. BOATERS SHOULD EXPECT STRONG GUSTY WINDS AND ROUGH SEAS IN AND NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. NCZ095-098-103-150830- CARTERET-ONSLOW-OUTER BANKS DARE- 430 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, May 14, 12:14 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1214 PM EDT SUN MAY 14 2006 NCZ046-141715- TYRRELL- 1214 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL AFFECT TYRRELL COUNTY UNTIL 115 PM EDT... AT 1214 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL HYDE COUNTY...OR ABOUT 17 MILES SOUTH OF COLUMBIA...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHERN TYRRELL COUNTY AT 1230 PM EDT. RURAL CENTRAL TYRRELL COUNTY AT 1240 PM EDT.. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Local storm report, May 14, 12:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1244 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL WANCHESE 35.84N 75.64W
05/14/2006 E0.75 INCH DARE NC PUBLIC
&&Special weather statement, May 14, 12:46 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1246 PM EDT SUN MAY 14 2006 NCZ047-103-141730- OUTER BANKS DARE-MAINLAND DARE- 1246 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 130 PM EDT... AT 1246 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER MANNS HARBOR... MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KILL DEVIL HILLS AT 115 PM EDT...KITTY HAWK AT 120 PM EDT...SOUTHERN SHORES AT 125 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DUCK...MASHOES AND NAGS HEAD. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:56 AM EDT | Severe Thunderstorm Warning | MHX | Dare | 49 min |
| May 14, 12:17 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 14, 1:56 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 49 min |
| May 14, 2:28 PM EDT | Special Marine Warning | MHX | 92 min | |
| May 14, 2:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 14, 3:43 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 32 min |
| May 14, 3:50 PM EDT | Special Marine Warning | MHX | 40 min | |
| May 14, 3:51 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 39 min |
| May 14, 4:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| May 14, 4:38 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 52 min |
| May 14, 4:39 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 51 min |
| May 14, 4:49 PM EDT | Tornado Warning | MHX | Washington | 41 min |
| May 14, 4:54 PM EDT | Tornado Warning | MHX | Tyrrell | 21 min |
| May 14, 5:14 PM EDT | Special Marine Warning | MHX | 31 min | |
| May 14, 5:57 PM EDT | Special Marine Warning | MHX | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.